Alert archive / New York / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Binghamton, NY

August 19, 2021Onondaga County, New York

NWS Binghamton, NY issued this areal flood warning at Aug 19, 2021, 5:07 AM EDT for Onondaga County, New York. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 5:07 AM EDT (09:07 UTC)
Expired
Aug 19, 2021, 10:00 AM EDT
In force
5 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this areal flood warning went out at Aug 19, 4:38 AM EDT, 29 minutes earlier.

Area forecast discussion, Aug 19, 4:38 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
438 AM EDT Thu Aug 19 2021

.SYNOPSIS...
Heavy rain and thunderstorms will accompany the remnants of
tropical storm Fred into Thursday morning. There is a heightened
risk of flash flooding through tonight across central NY and
northeast PA. The air mass becomes less humid into the weekend
with mild temperatures and typical afternoon showers and storms
on into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
4 AM Update...

Flood event winding down as the rain on its way out to the east.
Remnants of tropical storm Fred near Elmira now with steady rain
to the north and east of the center. A few river points are
above flood stage as well as Cayuga Lake at Ithaca. The heaviest
rain is now along and north of the NYS thruway in Onondaga and
Oneida Counties. Hourly rates are under an inch but totals are 1
to 3 inches in those areas. Additional rain there under an inch
and further south less than half an inch. Steady rain should be
out of the area by 7 AM.

Deep moisture and cold cloud tops are out of the area so greatly
reduced the chances of thunderstorms early this morning.
Lightning moved out of our southeast counties about 2 hours ago.

This afternoon still a chance of showers and thunderstorms with
weak instability with cold air aloft. Wind shear is also weak
with 20 kts of bulk shear. Temperatures only rebound to the mid
and upper 70s due to partial clearing.

Tonight it dries out. Some patchy fog with the wet ground and
light to calm winds. Skies stay mostly cloudy so fog won't be
widespread and thick. Low temperatures in the 60s.

Friday a little warmer with more sun as Fred is no longer
nearby. High in the upper 70s and lower 80s. More instability of
up to 1k Cape but less wind of only 10 kts bulk shear. As with
today forcing will be weak.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A cut off upper low will spin over the northeast during the
short term period. Unsettled weather will continue with high
temperatures in the lower 80s. Expect scattered afternoon
thunderstorms each day.

The best chance for thunderstorms will come Saturday afternoon,
when the upper level low rotates into the Mid-Atlantic, with the
trof axis extending northward into NY.

The upper low will finally become an open wave Sunday night and
rotate off the eastern seaboard.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As an upper level wave exits the east coast early Monday, a
ridge of high pressure will build from the Central Plains into
the Ohio Valley.

A northwest flow will set up across NY and PA through the long
term period. High temperatures will average between 80 and 85
degrees, with widely scattered afternoon thunderstorms possible
each day.

The best chance of thunderstorms will come Tuesday afternoon
when short wave energy rotates across Lake Ontario into NY.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
140 am update...

Remnants of Tropical Storm Fred will continue to pass through
the region today. Restrictions in IFR vsbys in heavy rain up to
09z at SYR/RME. IFR cigs expected everywhere this morning. Cigs
slowly improve this afternoon into evening through MVFR to VFR.
Vsbys stay mostly MVFR at sites in rain showers and fog until
around 14z.

Winds at 5 to 10 kts out of the east and southeast early this
morning shift to northwest this afternoon. Winds tonight light
and variable.

Outlook...

Tonight...Improving conditions to VFR. Some late night
restrictions in fog possible especially ELM.

Friday through Monday...occasional showers/thunderstorms
bringing restrictions mainly during the afternoon hours.
Possibly some late night vsby restrictions due to valley fog.

&&

.HYDROLOGY...
3 am update...

Rain with Fred is moving east. Lingering flash flooding in a
few places where the rain has mostly ended. Additional flash
flood warnings probably won't be needed. Canceling the flash
flood watch for the southwest two thirds of the area.

For river warnings Cortland on the Tioughnioga has gone over
flood stage. Upstream of Cortland had flash flooding Tuesday
night in addition to now. Cayuga Lake at Ithaca has gone above
flood stage and a warning was issued there early this morning.
Lake levels will stay above flood stage for many days. The rest
of the forecast river points should stay below flood stage.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 AM EDT this morning for PAZ038>040-
     043-044-047-048-072.
NY...Flash Flood Watch until 8 AM EDT this morning for NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MPK/TAC
NEAR TERM...TAC
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...TAC
HYDROLOGY...
Hazardous weather outlook, Aug 19, 4:08 AM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
408 AM EDT Thu Aug 19 2021

NYZ015-016-022>024-055-056-PAZ038>040-043-044-047-048-072-200815-
Yates-Seneca-Steuben-Schuyler-Chemung-Tioga-Broome-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
408 AM EDT Thu Aug 19 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-017-018-025-036-037-044>046-057-062-200815-
Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison-
Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan-
408 AM EDT Thu Aug 19 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Aug 19, 12:00 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     FLASH FLOOD      MILO CENTER             42.67N 77.00W
08/18/2021                   YATES              NY   911 CALL CENTER

            ROADS FLOODED.

&&

NICOSIA
Local storm report, Aug 19, 1:14 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
114 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      MORAVIA                 42.71N 76.42W
08/19/2021                   CAYUGA             NY   911 CALL CENTER

            FLOODING IN THE VILLAGE OF MORAVIA.

&&

BJG
Local storm report, Aug 19, 2:15 AM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      1 S MARIETTA            42.91N 76.32W
08/19/2021                   ONONDAGA           NY   911 CALL CENTER

            ROUTE 174 FROM OTISCO VALLEY ROAD TO ROUTE
            20 CLOSED DUE TO FLOODING.

&&

BJG
Local storm report, Aug 19, 2:20 AM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     FLASH FLOOD      PREBLE                  42.74N 76.13W
08/19/2021                   CORTLAND           NY   911 CALL CENTER

            ROUTE 11 CLOSED BETWEEN EAST HOMER-BALTIMORE
            ROAD AND TULLY CENTER ROAD DUE TO FLOODING.

&&

BJG
Local storm report, Aug 19, 2:25 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      1 NNW HOMER             42.65N 76.19W
08/19/2021                   CORTLAND           NY   911 CALL CENTER

            ROUTE 41 IN HOMER CLOSED DUE TO A DEBRIS
            JAM/FLOODING.

&&

BJG
Local storm report, Aug 19, 3:11 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 AM EDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      MARCELLUS               42.98N 76.34W
08/19/2021                   ONONDAGA           NY   PUBLIC

            SEVERAL ROADS IMPASSABLE DUE TO FLOODING IN
            MARCELLUS AREA.

&&

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:10 PM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Madison, Oneida, Onondaga, Seneca and 2 more6 hr
Aug 18, 10:28 PM EDTFlash Flood Warning EmergencyCatastrophic damage threatBGMSteuben5 hr
Aug 18, 10:40 PM EDTFlash Flood WarningBGMCayuga, Seneca, Tompkins, Yates5 hr
Aug 19, 12:35 AM EDTFlash Flood WarningBGMCortland, Onondaga4 hr
Aug 19, 12:41 AM EDTAreal Flood AdvisoryBGMDelaware, Sullivan2 hr
Aug 19, 2:14 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga106 min
Aug 19, 2:52 AM EDTRiver Flood WarningBGMTompkins10 days
Aug 19, 3:44 AM EDTAreal Flood WarningBGMSteuben6 hr
Aug 19, 4:02 AM EDTAreal Flood WarningBGMCayuga3 hr
Aug 19, 4:44 AM EDTRiver Flood WarningBGMSteuben3 hr
Aug 19, 4:48 AM EDTRiver Flood WarningBGMChemung11 hr
Aug 19, 5:29 AM EDTAreal Flood AdvisoryBGMOneida3 hr
Aug 19, 5:35 AM EDTRiver Flood WarningBGMOnondaga4 hr
Aug 19, 6:12 AM EDTFlash Flood WarningBGMOneida3 hr
Aug 19, 6:59 AM EDTAreal Flood WarningBGMCayuga11 hr
Aug 19, 8:02 AM EDTAreal Flood WarningBGMMadison, Oneida, Onondaga6 hr
Aug 19, 9:22 AM EDTAreal Flood WarningBGMOneida6 hr
Aug 19, 9:53 AM EDTRiver Flood WarningBGMChemung6 hr
Aug 19, 11:12 AM EDTRiver Flood WarningBGMMadison, Oneida10 hr
Aug 19, 3:12 PM EDTAreal Flood WarningBGMOneida9 hr
Aug 18, 8:22 PM EDTFlash Flood WarningBGMBradford2 hr
Aug 18, 11:03 PM EDTAreal Flood AdvisoryBGMLackawanna, Pike, Susquehanna, Wayne117 min

Nearby

Areal Flood Warnings in New York, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.